Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Mobile, AL

March 17, 2018George County, Greene County, Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 17, 2018, 6:39 PM CDT for George County, Greene County, Perry County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 6:39 PM CDT (23:39 UTC)
Expired
Mar 17, 2018, 7:15 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties George County, MS, Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS54 KMOB 172339
SVRMOB
MSC039-041-111-180015-
/O.NEW.KMOB.SV.W.0007.180317T2339Z-180318T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
639 PM CDT SAT MAR 17 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern George County in southeastern Mississippi...
  Southeastern Perry County in southeastern Mississippi...
  Southern Greene County in southeastern Mississippi...

* Until 715 PM CDT

* At 639 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Wiggins to 11 miles southeast
  of Beaumont to McLain, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lucedale and McLain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3095 8904 3103 8893 3111 8884 3112 8850
      3094 8855 3080 8863 3089 8889 3091 8889
      3091 8893
TIME...MOT...LOC 2339Z 287DEG 23KT 3096 8900 3101 8884 3112 8881 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
380 
WWUS54 KMOB 172359
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
659 PM CDT SAT MAR 17 2018

MSC111-180009-
/O.CAN.KMOB.SV.W.0007.000000T0000Z-180318T0015Z/
Perry MS-
659 PM CDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3091 8883 3094 8883 3100 8880 3110 8876
      3112 8850 3094 8855 3080 8863 3088 8883
      3089 8882 3091 8884
TIME...MOT...LOC 2359Z 287DEG 23KT 3093 8888 3098 8872 3109 8869 

$$

MSC039-041-180015-
/O.CON.KMOB.SV.W.0007.000000T0000Z-180318T0015Z/
George MS-Greene MS-
659 PM CDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN GEORGE AND SOUTHERN GREENE COUNTIES...

At 659 PM CDT, severe thunderstorms were located along a line
extending from 16 miles east of Wiggins to 8 miles northwest of
Lucedale to 8 miles east of McLain, moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8883 3094 8883 3100 8880 3110 8876
      3112 8850 3094 8855 3080 8863 3088 8883
      3089 8882 3091 8884
TIME...MOT...LOC 2359Z 287DEG 23KT 3093 8888 3098 8872 3109 8869 

HAIL...0.88IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:23 PM CDT, 16 minutes earlier.

Area forecast discussion, Mar 17, 6:23 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
623 PM CDT Sat Mar 17 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...Expecting mostly VFR conditions this evening with
some MVFR ceilings possible from convective blow off clouds to the
west of Mobile. As showers and storms come to an end this evening
we should see a general increase in ceiling height through about
midnight or so. Thereafter ceilings will lower as low stratus and
fog are possible through early morning. Chances for showers and
storms will increase as we head through the morning hours. 05/RR

&&

.PREV DISCUSSION... /issued 420 PM CDT Sat Mar 17 2018/

NEAR TERM /Now Through Sunday/...A cold front will move into the
Tennessee Valley this evening then slowly sink southward and stall
across south central Mississippi and Alabama on Sunday. South of the
this front, a very moist airmass will remain in the place with
dewpoints in the mid 60s. This afternoon daytime heating is
generating scattered showers and isolated thunderstorms across
portions of the area. These will continue through early evening
before dissipating tonight as the boundary layer cools. Although an
isolated shower is possible overnight, most areas will remain dry.
The increased moisture and light winds will allow for at least
patchy dense fog to develop late tonight into Sunday morning. Lows
tonight fall into the low 60s inland to mid 60s along the coast.

A shortwave is expected to generate showers and storms across
eastern Texas this evening which may congeal into an MCS and move
eastward along the stalled front overnight. Depending on how well
developed the convection becomes, it could act to enhance
thunderstorm development on Sunday. Meanwhile, the airmass along and
south of the stalled front is expected to become moderately unstable
by tomorrow afternoon with MLCAPE values around 1000 J/Kg. In
addition strong deep layer shear of 50 to 60 knots is expected. As a
result, any cells that develop near or just south of the boundary
will be capable of becoming severe with damaging winds and large
hail. An isolated tornado is also possible due to the enhanced shear
near the front. This is where the Storm Prediction Center has
outlined a slight risk of severe storms, roughly north and west of a
line from Leakesville to Evergreen to Greenville. /13

SHORT TERM /Sunday night Through Tuesday night/...An upper level
shortwave over the Great Plains pushes east into the Mississippi
River Valley Sunday night into Monday morning. Ahead of this
system, onshore flow will continue to pump Gulf moisture into
local area and convection will likely be ongoing along and south
of a quasi-stationary front draped across the Mid South. Despite
the loss of diabatic heating after sunset, an EML overspreading
the region from the west will maintain at least a modest amount of
elevated instability throughout the night, with MUCAPE remaining
around 1500 J/kg per latest guidance. Thus, expect storms to
continue during the overnight hours Sunday night into Monday.
Effective bulk shear around 50 knots and mid-level lapse rates
increasing to around 7.0 C/km (courtesy the aforementioned EML)
will support the chance for some strong to possibly severe
thunderstorms capable of producing large hail and gusty straight-
line winds.

The ingredients for strong to severe storms linger throughout the
day Monday as the upper trough and attendant surface low continue
to push east into the Tennessee Valley. The return of daytime
heating results in further destabilization of the warm sector,
with guidance continuing to suggest upwards of 2500 J/kg SBCAPE
developing during afternoon hours. Strengthening 850 mb flow
supports effective bulk shear values around 50 knots, meaning
storms that are able to form will have the chance to organize and
become strong to severe. However, there is some uncertainty
regarding convective initiation Monday afternoon, as some high-
res guidance suggests warm 850 mb temperatures maintaining a
capping inversion over our area through much of the day, and the
best forcing to overcome this cap would stay primarily to our
north in closer proximity to the surface low and upper shortwave.
Due to this uncertainty, have kept the best chances for strong to
severe thunderstorms on Monday over the northeastern portion of
the local area, where the best forcing will likely be realized
before the cold front eventually sweeps through. There is a
marginal risk across the remainder of the area, as any storms that
are able to form will be capable of organizing and becoming
strong to severe as well. The primary threats will be large hail
and damaging straight-line winds. Please see the Storm Prediction
Center website (www.spc.noaa.gov) or our homepage
(www.weather.gov/mob) for the latest information regarding severe
weather potential Sunday night and Monday.

The cold front passes through Tuesday morning, effectively ending
rain chances and ushering in cool and dry air to finish off the
short term period. Tuesday night lows will be much cooler as a
result, dipping into the low 40s across the area. /49

LONG TERM /Wednesday Through Saturday/...A deepening upper
longwave trough over the eastern CONUS pushes east over the
Atlantic Ocean through the long term, with dry deep-layer
northwest flow setting up over the local area as an upper ridge
builds to our west. Will see cool and dry conditions beneath
mostly clear skies Wednesday through the remainder of the week as
a result. Highs reach the mid and upper 60s each day and lows dip
into the upper 30s to low 40s each night. /49

MARINE...A predominantly light to occasionally moderate south to
southwest flow is expected to continue over the coastal waters
through Monday as Atlantic high pressure continues to ridge west
across the eastern Gulf and a frontal boundary remains nearly
stationary well to the north of the marine area. A stronger cold
front approaches the marine area Monday night and is expected to
move east across the coastal waters Tuesday with winds shifting to
the northwest and increasing, along with building seas. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 17, 6:54 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
654 AM CDT Sat Mar 17 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
654 AM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There will be an increased risk of hazardous rip currents along the
beaches of Alabama and the western Florida panhandle today and
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will become more numerous over the area
Sunday through Monday. Some of the storms that develop from late
Sunday afternoon through late Monday afternoon may be strong to
potentially severe, capable of producing large hail, damaging winds
and perhaps an isolated tornado.

The increased risk of hazardous rip currents along the beaches of
Alabama and the western Florida panhandle will continue Sunday,
becoming even more hazardous Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-181200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
654 AM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds and seas will be increasing early next week as a cold front
approaches from the west. This could create hazardous conditions
from small craft by Monday.

In the hours before

Special weather statement, Mar 17, 4:54 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT SAT MAR 17 2018

MSZ075-078-079-172245-
Stone MS-Perry MS-George MS-
454 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
George...southeastern Perry and northeastern Stone Counties.

This storm will be capable of producing penny to nickel sized
hail, brief strong and gusty winds, occasional cloud to ground
lightning strikes and brief heavy rain. Seek safe shelter indoors
until the storm has passed.

LAT...LON 3106 8891 3102 8884 3100 8884 3100 8880
      3092 8866 3077 8897 3083 8906
TIME...MOT...LOC 2153Z 229DEG 13KT 3085 8897
Special weather statement, Mar 17, 5:21 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT SAT MAR 17 2018

ALZ057-058-172300-
Butler AL-Crenshaw AL-
521 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 600 PM
CDT...

At 520 PM CDT, the strong thunderstorm was located 5 miles east of
Georgiana, or 15 miles south of Greenville, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Butler
and southwestern Crenshaw Counties.

This storm will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storm has
passed.

LAT...LON 3155 8669 3165 8674 3175 8644 3153 8637
TIME...MOT...LOC 2220Z 261DEG 18KT 3161 8665
Special weather statement, Mar 17, 5:24 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
524 PM CDT SAT MAR 17 2018

ALZ060-172315-
Covington AL-
524 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON COUNTY UNTIL 615 PM CDT...

At 522 PM CDT, the strong thunderstorm was located 8 miles northwest
of Laurel Hill, or 13 miles west of Florala, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florala and Lockhart.

This storm will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storm has
passed.

LAT...LON 3099 8638 3100 8661 3114 8663 3123 8635
      3099 8630
TIME...MOT...LOC 2222Z 261DEG 14KT 3107 8654
Special weather statement, Mar 17, 5:48 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
548 PM CDT SAT MAR 17 2018

MSZ075-172315-
Perry MS-
548 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
PERRY COUNTY UNTIL 615 PM CDT...

At 547 PM CDT, the strong thunderstorm was located 4 miles south of
New Augusta, or 14 miles south of Richton, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storm has
passed.

&&

LAT...LON 3128 8914 3129 8884 3106 8884 3106 8914
TIME...MOT...LOC 2247Z 252DEG 12KT 3114 8901
Special weather statement, Mar 17, 6:02 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT SAT MAR 17 2018

ALZ058-172330-
Crenshaw AL-
602 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CRENSHAW COUNTY UNTIL 630 PM CDT...

At 602 PM CDT, the strong thunderstorm was located 8 miles northwest
of Dozier, or 13 miles southwest of Luverne, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storms have
passed.

&&

LAT...LON 3153 8616 3153 8619 3150 8620 3151 8628
      3153 8628 3151 8632 3153 8640 3153 8648
      3166 8648 3166 8645 3183 8644 3188 8618
      3183 8618 3179 8620 3179 8616 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2302Z 274DEG 14KT 3159 8644
Special weather statement, Mar 17, 6:11 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
611 PM CDT SAT MAR 17 2018

ALZ060-180000-
Covington AL-
611 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 700 PM CDT...

At 610 PM CDT, the strong thunderstorm was located over Lockhart, or
near Florala, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florala and Lockhart.

This storm will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storm has
passed.

LAT...LON 3100 8648 3115 8640 3114 8619 3099 8619
TIME...MOT...LOC 2310Z 291DEG 14KT 3104 8633

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:54 PM CDTSpecial Weather StatementMOBGeorge51 min
Mar 17, 5:48 PM CDTSpecial Weather StatementMOBPerry27 min
Mar 17, 6:17 PM CDTSevere Thunderstorm WarningMOBPerry43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.